Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 213, NWS Pittsburgh, PA

August 9, 2003Beaver County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 9, 2003, 9:37 PM EDT for Beaver County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2003, 9:37 PM EDT (01:37 UTC)
Expired
Aug 10, 2003, 12:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Beaver County, PA

The radar

The Pittsburgh radar (KPBZ), 20 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 100141
FFWPBZ
PAC007-100430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
937 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAVER COUNTY IN PENNSYLVANIA

* UNTIL 1230 AM EDT

* AT 937 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SUSTAINED 
  VERY HEAVY RAINFALL BETWEEN HARSHAVILLE...MONACA...AND             
  FALLSTON...ESPECIALLY ALONG HAZEN RUN. LAW ENFORCEMENT INDICATE    
  FLOODING ALONG ROUTE 30 IN HANNOVER AND INDEPENDENCE. HEAVY RAIN   
  WILL CONTINUE ACROSS THIS AREA THROUGH AT LEAST 10:15 PM.


<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:26 PM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Aug 9, 4:26 PM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT SAT AUG 9 2003

UPDATED TO EXPAND FLOOD WATCH TO FURTHER NORTH.  ACTIVITY IS FIRING
UP TO THE NORTH OF KPIT AND THAT AREA RECEIVED HEAVY RAIN AND
FLOODING YESTERDAY.

PIT   66  78  66  79 /  50  40  30  40
HLG   64  78  62  79 /  50  40  30  40
MGW   65  80  64  80 /  50  40  30  40
ZZV   66  79  65  78 /  30  30  30  40
PHD   66  79  66  78 /  30  30  30  40
FKL   63  76  61  78 /  50  40  30  40
DUJ   62  76  63  78 /  50  40  30  40
LBE   64  78  64  79 /  50  40  30  40
BTP   64  76  64  78 /  50  40  30  40
IDI   62  76  63  78 /  50  40  30  40
ODM   61  75  61  77 /  60  40  30  30

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Aug 9, 4:52 AM EDT, 16 hours 45 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING
ON AREA STREAMS.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED INTO THE BEGINNING
OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 9, 8:16 PM EDT, 1 hour 21 minutes before
PAZ020-029-WVZ001-100115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
816 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...

AT 8:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER NORTHWESTERN WASHINGTON
AND SOUTHWESTERN BEAVER COUNTIES IN PENNSYLVANIA...AND HANCOCK
COUNTY IN OHIO. THESE STORMS ARE NEARLY STATIONARY AND MAY PRODUCE
RAINFALL AMOUNTS IN EXCESS OF ONE INCH BETWEEN 8:20 PM AND 9:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
CHESTER...BAVINGTON...AND RACCOON CREEK STATE PARK.

DRIVING MAY BE DIFFICULT ALONG ROUTE 30 AND ROUTE 68 DUE TO PONDING
OF WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Aug 9, 8:24 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
824 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    CADIZ                     OH   FLASH FLOODS
08/09/03   HARRISON                       FLOODING ON COUNTY ROADS
                                          12 AND 4 IN NEAR CADIZ.
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Aug 9, 8:27 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
827 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    ADENA                     OH   FLASH FLOODS
08/09/03   JEFFERSON                      NUMEROUS ROADS FLOODED IN
                                          ADENA AND ACROSS SOUTHERN
                                          PORTIONS OF THE COUNTY.
                                          SEVERAL STREAMS AND CREEKS
                                          OVERFLOWING. REPORTED BY
                                          LAW ENFORCEMENT
Local storm report, Aug 9, 8:34 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
834 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    FLORENCE                  OH   FLASH FLOODS
08/09/03   BELMONT                        SEVERAL ROADS CLOSED IN
                                          THE NORTHEAST PART OF THE
                                          COUNTY.REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Aug 9, 8:46 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
846 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    UNIONTOWN                 PA   FLASH FLOODS
08/09/03   FAYETTE                        MAJOR ROADWAY FLOODING ON
                                          NUMEROUS ROADS AND STREETS
                                          IN THE UNIONTOWN AREA. CARS
                                          STRANDED. REPORTED BY LAW
                                          ENFORCEMENT

0415 PM    NEW ALEXANDREA            PA   FLASH FLOODS
08/09/03   WESTMORELAND                   ROAD FLOODING ALONG RT 981
                                          AT LEE VALLEY ROAD.
                                          NUMEROUS SECONDARY ROADS
                                          FLOODED.REPORTED BY
                                          EMERGENCY MANAGEMENT

0630 PM    MASONTOWN                 WV   FLASH FLOODS
08/09/03   PRESTON                        BULL RUN OUT OF BANKS.
                                          FLOODING OF NUMEROUS
                                          STREETS AND BASEMENTS.
                                          REPORTED BY LAW
                                          ENFORCEMENT.
Special weather statement, Aug 9, 9:24 PM EDT, 13 minutes before
PAZ020-100215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
924 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...

AT 9:20 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER SOUTH CENTRAL BEAVER
COUNTY. THESE STORMS ARE MOVING SLOWLY TO THE NORTH AT 10 MPH AND
MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF ONE INCH BETWEEN 9:25 PM
AND 10:20 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
ALIQUIPPA...CENTER...MONACA...ROCHESTER...BEAVER FALLS...AND NEW
BRIGHTON.

DRIVING MAY BE DIFFICULT ALONG ROUTE 60 AND ROUTE 51 DUE TO PONDING
OF WATER AND REDUCED VISIBILITY. DO NOT DRIVE THROUGH FLOODED
ROADWAYS AS YOU CAN NOT DETERMINE THE DEPTH...ESPECIALLY AT NIGHT.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:56 PM EDTFlash Flood WarningPBZButler3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.